Document Detail


Incidence of loss of consciousness during automatic implantable cardioverter-defibrillator shocks.
MedLine Citation:
PMID:  1952491     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To determine the incidence of loss of consciousness occurring in association with shocks delivered by automatic implantable cardioverter-defibrillators (AICD) in patients who had undergone implantation as treatment for ventricular tachycardia or ventricular fibrillation. DESIGN: Cohort study. SETTING: Two major tertiary medical care facilities. PATIENTS: A total of 180 patients who had undergone implantation of an AICD for treatment of ventricular tachycardia or ventricular fibrillation. INTERVENTION: Implantation of an AICD that delivered only high-energy shock. MEASUREMENTS: During a mean (+/- SD) follow-up period of 16 +/- 12 months, the incidence of loss of consciousness occurring in association with spontaneous AICD shocks was determined. Various clinical factors were analyzed to identify predictors of loss of consciousness that occurred during AICD shocks. MAIN RESULTS: Of the 180 patients who received an AICD, 106 patients (59%) experienced AICD shocks during follow-up. Sixteen of the 180 patients (9%) experienced loss of consciousness; 13 of these 16 patients had syncope and 3 died suddenly, in association with AICD shocks. The absence of syncope during one AICD shock did not always predict the absence of syncope during subsequent shocks. Syncope could not be predicted by age, sex, history of syncope, left ventricular function, type of underlying heart disease, electrophysiologic findings, rate of ventricular tachycardia, antiarrhythmic medications, and type of pulse generator implanted. CONCLUSIONS: Patients with sustained ventricular tachycardia or ventricular fibrillation who receive an AICD that delivers only high-energy shock therapy are at moderate risk for experiencing loss of consciousness during AICD shocks. No clinical variables were found to be predictors of syncope. Therefore, driving and other activities that require patients to be extra vigilant should not be assumed to be safe after implantation of an AICD that delivers only high-energy shock.
Authors:
W H Kou; H Calkins; R R Lewis; S F Bolling; M M Kirsch; J J Langberg; M de Buitleir; J Sousa; R el-Atassi; F Morady
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Annals of internal medicine     Volume:  115     ISSN:  0003-4819     ISO Abbreviation:  Ann. Intern. Med.     Publication Date:  1991 Dec 
Date Detail:
Created Date:  1991-12-23     Completed Date:  1991-12-23     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  0372351     Medline TA:  Ann Intern Med     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  942-5     Citation Subset:  AIM; IM    
Affiliation:
Section of Cardiology, Veterans Affairs Medical Center, Ann Arbor, MI 48105.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Aged
Aged, 80 and over
Automobile Driving
Electric Countershock / adverse effects*,  instrumentation
Female
Follow-Up Studies
Humans
Incidence
Male
Middle Aged
Prostheses and Implants
Syncope / epidemiology,  etiology
Unconsciousness / epidemiology*,  etiology

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Histoplasmosis relapse in patients with AIDS: detection using Histoplasma capsulatum variety capsula...
Next Document:  NIH conference. Gastrointestinal surgery for severe obesity. Consensus Development Conference Panel.